Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 724, NWS Memphis, TN

September 14, 2011Tunica County, Mississippi; Lee County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 6:28 PM CDT for Tunica County, Mississippi; Lee County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 6:28 PM CDT (23:28 UTC)
Expired
Sep 14, 2011, 7:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 80 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS54 KMEG 142328
SVRMEG
ARC077-MSC143-150000-
/O.NEW.KMEG.SV.W.0724.110914T2328Z-110915T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 700 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF        
  60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR            
  BRICKEYS...OR 10 MILES EAST OF MARIANNA...AND MOVING EAST AT 45    
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EASTERN LEE AND NORTHERN TUNICA COUNTIES.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MIDWAY
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3490 9066 3491 9057 3487 9041 3484 9040
      3486 9035 3482 9021 3458 9025 3472 9074
TIME...MOT...LOC 2328Z 284DEG 38KT 3480 9056

$$
2 follow-up statements
954 
WWUS54 KMEG 142346
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT WED SEP 14 2011

ARC077-142356-
/O.CAN.KMEG.SV.W.0724.000000T0000Z-110915T0000Z/
LEE AR-
646 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEE COUNTY IS
CANCELLED...

AT 646 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3467 9046 3470 9047 3483 9042 3486 9034
      3484 9032 3485 9030 3482 9021 3458 9025
      3461 9038 3465 9049
TIME...MOT...LOC 2346Z 286DEG 30KT 3477 9039

$$

MSC143-150000-
/O.CON.KMEG.SV.W.0724.000000T0000Z-110915T0000Z/
TUNICA MS-
646 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN TUNICA COUNTY...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED NEAR HOLLYWOOD CASINO...OR 13 MILES 
SOUTH OF HUGHES...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLYWOOD...
PRICHARD...COMMERCE...BANKS...BOWDRE...LOST LAKE...EVANSVILLE...FOX
ISLAND...AUSTIN AND DOOLEY.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MIDWAY
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3467 9046 3470 9047 3483 9042 3486 9034
      3484 9032 3485 9030 3482 9021 3458 9025
      3461 9038 3465 9049
TIME...MOT...LOC 2346Z 286DEG 30KT 3477 9039

$$
788 
WWUS54 KMEG 142357
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT WED SEP 14 2011

MSC143-150007-
/O.EXP.KMEG.SV.W.0724.000000T0000Z-110915T0000Z/
TUNICA MS-
657 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TUNICA COUNTY WILL
EXPIRE AT 700 PM CDT...

AT 657 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3467 9046 3470 9047 3483 9042 3486 9034
      3484 9032 3485 9030 3482 9021 3458 9025
      3461 9038 3465 9049
TIME...MOT...LOC 2357Z 286DEG 30KT 3474 9028

$$


RRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:04 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 2:04 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO
HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT
AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE
THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO
FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID
50S TO THE MID 60S.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL
REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE
HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE
HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY
WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID
70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER
50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY
SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S.

BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN
MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS
WILL BE IN THE MID 80S WITH LOWS IN THE 60S.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE
AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS
WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL
TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL
AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS
ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE
COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER
NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH
OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  71  54  73 /  40  10  10  10
MKL  60  68  47  71 /  60  10  10  10
JBR  55  69  50  71 /  30  10  10  10
TUP  63  73  52  75 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:16 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

KRM

In the hours before

Local storm report, Sep 14, 5:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             FISHER                  35.49N 90.97W
09/14/2011  E0.88 INCH       POINSETT           AR   TRAINED SPOTTER

&&

CDG
Local storm report, Sep 14, 5:07 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             THRASHERS               34.70N 88.48W
09/14/2011  E0.25 INCH       PRENTISS           MS   PUBLIC

&&

CDG
Local storm report, Sep 14, 5:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 E TUPELO             34.26N 88.56W
09/14/2011  E0.88 INCH       LEE                MS   LAW ENFORCEMENT

&&

CDG
Local storm report, Sep 14, 5:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BOLIVAR                 35.26N 89.00W
09/14/2011  E0.75 INCH       HARDEMAN           TN   EMERGENCY MNGR

&&

CDG
Special weather statement, Sep 14, 5:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT WED SEP 14 2011

MSZ017-142330-
ITAWAMBA MS-
559 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHEAST OF FAIRVIEW AT 559 PM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING LOCATIONS NEAR FULTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BAY SPRINGS LAKE.

&&

LAT...LON 3436 8816 3430 8817 3418 8819 3422 8839
      3443 8850 3444 8816 3437 8816
TIME...MOT...LOC 2259Z 269DEG 25KT 3433 8827

RRH
Special weather statement, Sep 14, 6:27 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT WED SEP 14 2011

MSZ017-142345-
ITAWAMBA MS-
627 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  NORTHEASTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES EAST OF FAIRVIEW AT 627 PM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BAY SPRINGS LAKE.

&&

LAT...LON 3443 8816 3437 8816 3436 8816 3430 8817
      3425 8818 3427 8834 3445 8834 3445 8815
TIME...MOT...LOC 2327Z 272DEG 24KT 3435 8823

RRH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah43 min
Sep 14, 3:58 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah32 min
Sep 14, 4:26 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo49 min
Sep 14, 4:27 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo48 min
Sep 14, 4:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo51 min
Sep 14, 5:15 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee45 min
Sep 14, 5:23 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo52 min
Sep 14, 5:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo50 min
Sep 14, 5:55 PM CDTFlash Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Sep 14, 5:59 PM CDTSpecial Weather StatementMEGItawamba31 min
Sep 14, 6:27 PM CDTSpecial Weather StatementMEGItawamba18 min
Sep 14, 12:09 PM CDTSevere Thunderstorm WarningMEGMississippi39 min
Sep 14, 3:38 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence37 min
Sep 14, 4:16 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett44 min
Sep 14, 4:50 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett40 min
Sep 14, 5:39 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.